Tornadoes · United States · Oklahoma · 2024

EF1 tornado, Schulter to Pumpkin Center, Oklahoma, April 27, 2024

From Schulter to Pumpkin Center, this EF1 tornado ran 11.3 miles across Okmulgee County on April 27, 2024, touching down at 12:01 AM CDT and reaching 1,400 yards wide. It killed nobody, and did $2.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 27, 2024
Touchdown
12:01 AM CDT (05:01 UTC)
Lifted
12:14 AM CDT (05:14 UTC)
On the ground
13 minutes
Path length
11.3 miles (18.2 km)
Path width
1,400 yards (1280 m)
Deaths
0
Injuries
0
Property damage
$2.0 million
County
Okmulgee County
Touchdown point
35.520, -95.996
Lift-off point
35.629, -95.859
Record number
2404272301-01

The damage survey

58 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms developed during the afternoon of the 27th over central Oklahoma, along and ahead of the dry line, as a strong upper level low pressure system deepened into the Southern Rockies. Strong instability and strong wind shear over eastern Oklahoma supported organized severe thunderstorms, including supercells. The first round of storms affected portions of far northeastern Oklahoma during the early evening. By late evening, a line of severe thunderstorms moved into eastern Oklahoma from the west, with embedded supercells within the line, as well as a supercell ahead of the line. A strong tornado moved into Okfuskee County with the supercell ahead of the line. Multiple other tornadoes occurred as the storms moved through the area during the early morning hours of the 28th, along with damaging thunderstorm wind gusts. Isolated areas of flash flooding also occurred.||Another round of severe thunderstorms developed across eastern Oklahoma during the afternoon of the 28th. The strongest storms produced tornadoes, large hail to quarter size, and damaging wind gusts.

This tornado developed west of Schulter and moved northeast across Highway 75 and the Deep Fork National Wildlife Refuge. It widened and strengthened as it moved across the E1000 Road, where numerous trees were uprooted or snapped. The tornado continued to widen as it approached Morris. At least 70 homes and businesses were damaged in Morris, then the tornado turned to the north and dissipated about a mile north of town. Based on this damage, maximum estimated wind in the tornado was 105 to 110 mph.

This tornado developed just east of Morris and moved northeast. The tornado widened, and turned north-northeast, just north of the E930 Road, and then turned northeast near the E910 Road, and dissipated east of the N4080 Road. Numerous trees were snapped or uprooted, numerous power poles were snapped, several homes were damaged, and several outbuildings were destroyed along the path of this tornado. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Apr 27, 10:05 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 27, 10:05 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1005 PM CDT Sat Apr 27 2024

...New SHORT TERM...

.SHORT TERM...
(The rest of tonight)
Issued at 958 PM CDT Sat Apr 27 2024

The forecast generally remains on track. Thus far, severe storms
have been confined to the far northwest part of our forecast
area, but that is about to change. Storms continue to increase in
coverage and intensity to our west, and these storms will move
into eastern Oklahoma within the next hour or so, with an all
hazard severe risk. A large QLCS will eventually evolve and sweep
across the entire forecast area overnight with damaging winds, a
few tornadoes, sporadic hail, and widespread heavy rainfall. Both
flash and river flood flooding will become a major concern heading
into the wee hours of Sunday morning. Have made only minor
changes to pops tonight, with the rest of the forecast on track at
this time.

&&

.LONG TERM...
(Tomorrow through Saturday)
Issued at 211 PM CDT Sat Apr 27 2024

Thunderstorms producing heavy rain and at least a low chance for
severe weather will be ongoing across parts of eastern Oklahoma
and northwest and west central Arkansas, with an expected decrease
in coverage and intensity toward mid morning. Another round of
thunderstorms with severe weather potential is expected to develop
along the cold front/dryline Sunday afternoon and into the
evening, with a lesser but still existent potential for tornadoes
and very large hail. The Flood Watch may need to be extended in
time to account for this activity across eastern parts of the
watch area.

A short break in the active pattern is expected Monday and into
Tuesday, with a period of dry weather for much of those two days.
The dry weather will be short-lived with multiple rounds of
showers and thunderstorms, including some potential for severe
thunderstorms, mid to late week.

&&

.AVIATION...
(00Z TAFS)
Issued at 653 PM CDT Sat Apr 27 2024

Flying conditions are expected to worsen as we move through the
night and into Sunday morning as showers/storms become widespread
across eastern Oklahoma and western Arkansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   63  77  55  80 / 100  80  10  10
FSM   66  77  61  82 /  80 100  50  10
MLC   65  76  60  82 / 100  90  10  10
BVO   61  77  51  78 / 100  70  10   0
FYV   63  74  57  80 /  80  90  50  10
BYV   63  73  57  78 /  80 100  60  10
MKO   63  74  58  79 /  90  90  10  10
MIO   62  73  54  76 / 100  90  30  10
F10   63  76  58  79 / 100  80  10  10
HHW   66  73  61  80 /  80  90  30  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday afternoon for OKZ049-053>076.

AR...Flood Watch through Sunday afternoon for ARZ001-002-010-011-019-
     020-029.

&&

SHORT TERM...05
LONG TERM....22
AVIATION...10
Hazardous weather outlook, Apr 27, 5:44 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
544 PM CDT Sat Apr 27 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
544 PM CDT Sat Apr 27 2024

...SEVERE WEATHER LIKELY THIS EVENING AND OVERNIGHT...
...HEAVY RAIN AND FLASH FLOOD THREAT TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Eastern Oklahoma.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Mainly Eastern Oklahoma.
	ONSET...This Evening.

HEAVY RAIN.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Eastern Oklahoma.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Thunderstorms are expected to increase in coverage and intensity
this evening. The threat of severe weather is present across the
entire area, but the greatest threat will be across eastern
Oklahoma. All severe hazards will be possible, including
tornadoes, large hail, and damaging winds. By late this evening,
additional storms to the west will merge with ongoing activity,
and will shift the severe threat towards a heavy rain and flash
flooding threat. The highest flood threat remains across eastern
Oklahoma, but all areas have at least some potential. Total
rainfall in the hardest hit areas may exceed several inches.

Continue to pay special attention to forecast updates considering
the ongoing dual threat of severe weather and flooding rains through
tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Severe Thunderstorm Potential...High Wind Potential...
         Heavy Rain Potential.
MONDAY...No Hazards.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY...Severe Thunderstorm Potential...High Wind Potential...
            Heavy Rain Potential.
THURSDAY...Thunderstorm Potential...High Wind Potential...
           Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Heavy rain will continue into Sunday across northwest Arkansas
before it finally moves east. Additional strong to severe storms
are possible across southeast Oklahoma and northwest Arkansas
Sunday afternoon. Winds will remain breezy with gusts of 30 to 40
miles an hour.

For the rest of the week we will see additional rounds of rain and
thunderstorms, including the threat of severe weather and heavy
rains for mid week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 27, 7:32 PM CDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
732 PM CDT Sat Apr 27 2024

OKZ057-061-280100-
Craig OK-Rogers OK-
732 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CRAIG AND NORTHEASTERN
ROGERS COUNTIES THROUGH 800 PM CDT...

At 731 PM CDT, Doppler radar indicated a strong thunderstorm near
White Oak, moving north at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Vinita...                         Welch...
Big Cabin...                      White Oak...
Hollow...                         Pyramid Corners...
Centralia...                      Centrailia...

This includes Interstate 44 between mile markers 275 and 280.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3653 9522 3655 9542 3694 9541 3690 9505
TIME...MOT...LOC 0031Z 188DEG 28KT 3660 9531

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Mejia
Local storm report, Apr 27, 7:38 PM CDT, 4 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
738 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     Hail             16 WSW Apperson         36.68N 97.04W
04/27/2024  E1.00 Inch       Osage              OK   Amateur Radio

&&
Local storm report, Apr 27, 11:28 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
1128 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     Tstm Wnd Dmg     1.5 W Terlton           36.19N 96.52W
04/27/2024                   Pawnee             OK   Other Federal

            tree damage; time estimated by radar.

&&

MDL
Local storm report, Apr 27, 11:30 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
1130 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     Tstm Wnd Gst     Drumright               35.99N 96.60W
04/27/2024  M75 MPH          Creek              OK   Trained Spotter

            hwy 33 & 99.

&&

MDL
Local storm report, Apr 27, 11:34 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
1134 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     Tornado          5 SSE Bearden           35.29N 96.35W
04/27/2024                   Okfuskee           OK   Official NWS Obs

            TDS observed entering Okfuskee county; time
            estimated by radar.

&&

MDL
Local storm report, Apr 27, 11:36 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
1136 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     Tstm Wnd Dmg     3 E Drumright           35.99N 96.54W
04/27/2024                   Creek              OK   Public

            strong winds blew roof off a building in
            drumright.

&&

MDL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 00:00Z

5.0 hours before the tornado, 139 km from the path. April 28, 2024.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2161 joules per kilogram, CIN -47, lifted condensation level 788 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2024-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 401 square meters per square second, 0 to 6 km bulk shear 59 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2161 J/kg
Mixed-layer CIN
-47 J/kg
Surface CAPE
2396 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
456 m²/s²
Significant tornado parameter
6.0
Supercell composite
20.0
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 12:00Z

7.0 hours after it, 139 km from the path. April 28, 2024.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN 0, lifted condensation level 471 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2024-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 133 square meters per square second, 0 to 6 km bulk shear 74 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
3 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
74 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Okmulgee Municipal Airport (OKM), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tulsa radar (KINX), 74 km away, was scanning. The volume nearest the touchdown began at 05:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of April 27, 2024

62 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 2710:11 AM CDTEF1Roger Mills, OK0.750$5,000
April 2710:18 AM CDTEF0Roger Mills, OK0.110
April 271:21 PM CDTEF1Garfield, OK0.8100$5,000
April 272:05 PM CDTUnratedBrown, KS3.925
April 272:15 PM CDTUnratedDoniphan, KS0.01
April 272:31 PM CDTEF0Nemaha, KS1.020
April 272:39 PM CDTEF1Kay, OK2.630$20,000
April 272:45 PM CDTEF0Nemaha, KS0.675
April 272:54 PM CDTEF1Kay, OK1.075$75,000
April 273:06 PM CDTEF2Knox, TX12.31,000$100,000
April 273:20 PM CDTEF0Payne, OK5.230$10,000
April 273:28 PM CDTEF2Cowley, KS1.3100
April 273:36 PM CDTEF1Cowley, KS0.620
April 274:08 PM CDTEF1Baylor, TX12.7300$100,000
April 274:10 PM CDTEF0Caddo, OK0.820
April 274:12 PM CDTEF1Gentry, MO11.6250
April 274:29 PM CDTEF1Canadian, OK6.8150$100,000
April 274:30 PM CDTEF1Elk, KS0.050
April 273:35 PM MDTEF0Hamilton, KS0.110
April 274:39 PM CDTEF1Elk, KS0.540
April 274:42 PM CDTUnratedElk, KS0.015
April 274:54 PM CDTUnratedElk, KS0.030
April 274:58 PM CDTEF0Grundy, MO4.075
April 275:15 PM CDTUnratedBaylor, TX0.620
April 275:35 PM CDTUnratedWilson, KS0.010
April 275:56 PM CDTUnratedWilson, KS0.010
April 276:11 PM CDTEF0Chautauqua, KS0.020
April 276:11 PM CDTEF0Chautauqua, KS0.010
April 276:23 PM CDTEF0Wichita, TX1.530
April 276:37 PM CDTUnratedLinn, MO0.15
April 276:43 PM CDTEF1Wichita, TX to OK6.5100$32,000
April 277:45 PM CDTUnratedMontgomery, KS0.020
April 277:55 PM CDTUnratedComanche, OK0.320
April 278:16 PM CDTUnratedOsage, OK0.175
April 278:23 PM CDTEF1Bates, MO2.5150
April 278:30 PM CDTEF1Bates, MO10.1250
April 278:45 PM CDTEF0Henry, MO2.4150
April 278:53 PM CDTEF1McClain, OK4.4225$44,000
April 279:12 PM CDTEF1McClain, OK0.540$2,000
April 279:16 PM CDTEF1Johnston, OK4.7150$50,000
April 279:17 PM CDTEF0McClain, OK1.740$2,000
April 279:20 PM CDTEF2McClain, OK4.9125$200,000
April 279:29 PM CDTEF1Cleveland, OK3.5200$100,000
April 279:42 PM CDTEF2Carter, OK11.340019$20 million
April 279:45 PM CDTEF1Oklahoma, OK8.5150$300,000
April 279:50 PM CDTUnratedWilson, KS0.010
April 2710:15 PM CDTEF1Pontotoc, OK1.530$10,000
April 2710:16 PM CDTEF1Lincoln, OK10.3250$30,000
April 2710:23 PM CDTEF3Sulphur tornado, OK9.9440130$10 million
April 2710:29 PM CDTEF0Morgan, MO3.550
April 2710:36 PM CDTEF3Holdenville tornado, OK27.91,76024$1.8 million
April 2710:37 PM CDTEF1Pontotoc, OK8.4500$250,000
April 2710:45 PM CDTEF0Carter, OK0.530
April 2710:59 PM CDTEF1Moniteau, MO1.730$200,000
April 2711:07 PM CDTEF1Murray, OK5.9250$200,000
April 2711:08 PM CDTEF4Marietta–Dickson–Baum tornado, OK26.890016$151 million
April 2711:21 PM CDTEF1Murray, OK3.5100$2,000
April 2712:14 AM CDTEF1Okmulgee, OK8.91,100$75,000
April 2712:22 AM CDTUnratedJohnston, OK1.1200
April 2712:28 AM CDTEF1Muskogee, OK6.2800

All 63 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.